Alert archive / Virginia / Tornado Warnings in 2023

Tornado Warning 23, NWS Morristown, TN

June 11, 20234 counties in Virginia

NWS Morristown, TN issued this tornado warning at Jun 11, 2023, 9:25 PM EDT for 4 counties in Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 9:25 PM EDT (01:25 UTC)
Expired
Jun 11, 2023, 10:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:34 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WFUS54 KMRX 120125
TORMRX
VAC105-169-195-720-120215-
/O.NEW.KMRX.TO.W.0023.230612T0125Z-230612T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
925 PM EDT Sun Jun 11 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Northeastern Lee County in southwestern Virginia...
  The City of Norton in southwestern Virginia...
  Central Scott County in southwestern Virginia...
  Southwestern Wise County in southwestern Virginia...

* Until 1015 PM EDT.
    
* At 925 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Pennington Gap, or 12 miles northeast of
  Jonesville, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Big Stone Gap around 950 PM EDT.
  Norton around 1015 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Duffield, Fort Blackmore, Jasper, Dryden and Appalachia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3671 8298 3685 8300 3696 8259 3670 8257
TIME...MOT...LOC 0125Z 252DEG 22KT 3678 8293 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JLB
2 follow-up statements
984 
WWUS54 KMRX 120147
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
947 PM EDT Sun Jun 11 2023

VAC105-169-195-720-120215-
/O.CON.KMRX.TO.W.0023.000000T0000Z-230612T0215Z/
Lee VA-City of Norton VA-Scott VA-Wise VA-
947 PM EDT Sun Jun 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR EAST
CENTRAL LEE...NORTH CENTRAL SCOTT AND SOUTHWESTERN WISE COUNTIES AND
THE CITY OF NORTON...
    
At 947 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Big Stone Gap, or 10 miles southwest of Norton,
moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Norton around 1015 PM EDT.

Other locations impacted by this tornadic thunderstorm include Fort
Blackmore and Appalachia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3675 8281 3689 8284 3696 8259 3676 8257
TIME...MOT...LOC 0147Z 252DEG 22KT 3682 8277 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JLB
515 
WWUS54 KMRX 120211
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1011 PM EDT Sun Jun 11 2023

VAC105-169-195-720-120221-
/O.EXP.KMRX.TO.W.0023.000000T0000Z-230612T0215Z/
Lee VA-City of Norton VA-Scott VA-Wise VA-
1011 PM EDT Sun Jun 11 2023

...THE TORNADO WARNING FOR EAST CENTRAL LEE...NORTH CENTRAL SCOTT AND
SOUTHWESTERN WISE COUNTIES AND THE CITY OF NORTON WILL EXPIRE AT 1015
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Virginia.

LAT...LON 3675 8281 3689 8284 3696 8259 3676 8257
TIME...MOT...LOC 0211Z 252DEG 22KT 3686 8261 

$$

JLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 7:37 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 11, 7:37 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
737 PM EDT Sun Jun 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM EDT Sun Jun 11 2023

1. Showers and storms will sweep across the area this
afternoon/tonight, and some of the storms may be strong to severe.

2. Drier and cooler air moving in Monday behind the cold front.

Discussion:

Currently we have low pressure centered over southern Illinois with
a trailing cold front into the southern Plains. A stubborn warm
front is finally moving north through our southwestern counties. An
upper low is digging into the Great Lakes region, and as it does the
surface low will move NE, dragging the cold front through our area
later tonight/very early Monday. A prefrontal trough will be the
focus for convective development to our west this afternoon, and
these showers and storms are expected to organize into a broken line
and move east into our area this evening/early tonight. In addition,
we will likely see more scattered showers/storms out ahead of the
main line as the warm front pushes further north and the atmosphere
destabilizes.

We are starting to see some thinning of the clouds, and most
guidance suggests that the warm front will continue to move north at
least through our central counties allowing convective energy to
increase especially across central/southern/western portions of the
area. There is enough shear to support supercellular structures in
the storms this afternoon/evening, and a tornado cannot be ruled out
especially west/south. However, it still appears the more
significant severe threat will be damaging straight line winds and
possibly large hail. Also, localized flooding may occur especially
if any areas see repeated storms over the same location.

The convection will diminish to just some showers later tonight
before ending Monday. Drier air will be moving in, with increasing
sunshine in the afternoon. High temperatures Monday will be well
below seasonal normals.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 248 PM EDT Sun Jun 11 2023

Key Messages:

1. Stalled frontal boundary to our south will provide next chance
for rainfall Tuesday into Wednesday, mainly focused in the southern
TN valley.

2. Mostly dry Thursday and Friday before another potential system
over the weekend.

Discussion:

Broad scale upper trough over the Great Lakes kicks off the extended
period. Cool airmass left behind the earlier cold front and low
heights from the upper trough will contribute to another unusually
mild morning and afternoon on Tuesday. A front will stall near our
region, with exact placement crucial for rain chances Tuesday
through Wednesday. If the front is too far south, we might miss out
on rain completely. For now, the NAM, GFS, and Euro all run
scattered showers and storms along the southern TN border overnight
Tuesday into Wednesday. Ensemble means have been trending the last
few runs southwards with the total rain swath, lending further
support to the southernmost portions of Tennessee having the best
chance for rain.

Thursday into Friday northwesterly synoptic flow likely means rain
chances will be fairly limited, outside of a potentially diurnal
storm. GFS soundings for Thursday look rather dry with strong mixing
in the boundary layer, could be difficult to get any shower to form
and precipitate to the surface. Friday has slightly better support
for isolated to widely scattered thunderstorms. Next chance for more
widespread showers will be over the weekend with a shortwave trough
sliding across the Midwest bringing increased rain chances to our
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM EDT Sun Jun 11 2023

Scattered severe storms continue to enter the area from Middle TN
and will continue through the evening and overnight hours before
ending early Monday. Kept the highest probability for T-storms in
Tempo groups for each site, mainly between 00z and 05z. MVFR
conditons expected overnight, but could deteriorate in a
thunderstorm. Some showers will linger into the early morning
hours before tapering off west to east. Cloud cover will begin to
break apart through the day Monday, and the remainder of the
period will be dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  79  58  76 /  90  10  10  50
Knoxville McGhee Tyson Airport, TN  64  77  56  74 / 100  20   0  30
Oak Ridge, TN                       63  77  53  74 /  90  10   0  30
Tri Cities Airport, TN              63  75  52  74 / 100  50   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...Williams
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Jun 11 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Periods of showers and thunderstorms are expected this afternoon
into tonight. The strongest storms will be capable of producing
straight-line winds in excess of 60 mph, and hail up to around 1
inch in diameter. There is also a low risk of a brief tornado,
mainly over and near the Plateau and across the Southern Valley.
Localized flooding will be possible, mainly in areas that see
multiple heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Sunday night.

In the hours before

Local storm report, Jun 11, 8:29 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
829 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             3 ENE Farragut          35.90N 84.14W
06/11/2023  M1.00 inch       Knox               TN   Public

            Quarter sized hail reported at the
            intersection of Lovell Road and Kingston
            Pike.

&&

NW
Local storm report, Jun 11, 8:32 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
832 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             4 SSW Norris            36.16N 84.09W
06/11/2023  M1.00 inch       Anderson           TN   Amateur Radio

            Quarter sized hail reported near Interstate
            75.

&&

NW
Local storm report, Jun 11, 8:33 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
833 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             2 SW Norris             36.19N 84.08W
06/11/2023  E1.25 inch       Anderson           TN   Public

            Quarter to half dollar sized hail in Norris,
            TN.

&&

NW
Local storm report, Jun 11, 8:36 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
836 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             1 ENE Harriman          35.94N 84.54W
06/11/2023  E1.00 inch       Roane              TN   Public

            Quarter sized hail fell for a couple of
            minutes.

&&

NW
Special weather statement, Jun 11, 8:36 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
836 PM EDT Sun Jun 11 2023

TNZ039-069-070-073-120115-
Jefferson TN-Hamblen TN-Knox TN-North Sevier TN-
836 PM EDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of east central Knox,
Jefferson, northwestern Sevier and west central Hamblen Counties
through 915 PM EDT...

At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Knoxville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Morristown, Sevierville, Jefferson City, Dandridge, White
Pine, New Market, Strawberry Plains, Panther Creek State Park and
Kimberlin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.

&&

LAT...LON 3606 8388 3612 8370 3608 8366 3612 8365
      3610 8365 3610 8363 3612 8363 3614 8364
      3613 8361 3615 8360 3616 8353 3618 8351
      3617 8348 3620 8345 3622 8339 3599 8328
      3597 8329 3589 8381
TIME...MOT...LOC 0036Z 252DEG 33KT 3600 8376

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLB
Local storm report, Jun 11, 8:43 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
843 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             Wartburg                36.11N 84.59W
06/11/2023  E1.00 inch       Morgan             TN   Public

            Quarter sized hail reported in Wartburg, TN.

&&

NW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:09 PM EDTSevere Thunderstorm WarningMRXLee, Scott51 min
Jun 11, 8:23 PM EDTTornado WarningMRXLee37 min
Jun 11, 8:54 PM EDTTornado WarningMRXLee37 min
Jun 11, 9:20 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton55 min
Jun 11, 10:07 PM EDTSevere Thunderstorm WarningMRXLee38 min
Jun 11, 10:40 PM EDTSpecial Weather StatementMRXLee35 min

Nearby

Tornado Warnings in Virginia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.